Heavy Snow, Monongalia
- When
- February 16, 10:00 AM EST to February 18, 7:00 AM EST
- Where
- Monongalia forecast zone
- Reported by
- OFFICIAL NWS OBS.
A massive, slow-moving snow storm began just after midnight on the 16th. Counties in the south reached the 6 inch point by noon on 16th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A massive, slow-moving snow storm began just after midnight on the 16th. Counties in the south reached the 6 inch point by noon on 16th. Hancock county in the north accumulated 6 inches of snow by 5 PM on 16th. By 9 PM, southern counties had accumulated as much as 18 inches. By the morning of the 18th, total accumulations ranged from 20 to 28 inches (Mannington) and 30 inches (Hundred). In the north end of Wheeling, a roof collapsed on a building because of the weight of snow approximately 7 PM on 18th. In Glen Easton (Marshall Co) on 18th, roof of mobile home collapsed from heavy snow, trapping a 77-year old woman for a time. And a barn roof collapsed in same town, temporarily trapping cattle. In Marion Co on 19th, the roof of a business collapsed because of heavy snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 4:04 AM EST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EST SUN FEB 16 2003
HAVE ACCEPTED THE WWE GRAPHICS. CO-ORDINATED WITH CTP & CLE AND
ADJACENT OFFICES ON WATCHES, WARNINGS, ACCUMULATIONS. THIS IS A BIG,
LONG DURATION STORM. ONLY TROUBLE AND UNCERTAINTY: HOW FAR N TO PUT
WARNING AND WILL EASTERN-MOST STORM TAKE OVER TOO FAR OR TOO LATE IN
SUCH A WAY AS TO MESS UP MY SNOW AMOUNTS.
700 DEFORMATION HUNGS AROUND FOR A LONG TIME FROM CNTRL OH TO MY HIEST
COUNTIES (PRES TUCK GARR). THERE IS A LULL IN THE OMEGA AND DEFORMATION
JUST S OF MASON DIXON 15-21Z TDA, THEN IT RETURNS. LOOKS LIKE BULK OF
SNOW WL BE AFT 00Z TONIGHT THRU ABOUT NOON MONDAY. MY TABLE OF PROBABLE
SNOW ACCUMS ENDG 00Z TONIGHT AND 12Z MONDAY:
PHD 6 12 INCHES
ZZV 6 12
MOUNDSVILL 7 15
MGW 8 15
PRES TUCK GARR 15 21 (SOME SLEET THIS AFTN BUFKIT SAYS)
PIT 4 10
FKL 1 5. AND ANOTHER 2 MON AFTN.
GUIDANCE TEMPS ARE VERY SIMILAR. POPS ARE 100% FIRST 2 PERIODS, XCP
40-60% N TIER TODAY.
.PBZ...
MD...WINTER STORM WARNING TODAY THRU MONDAY MDZ001
OH...WINTER STORM WARNING TODAY THRU MONDAY 057>059-068-069
WINTER STORM WARNING TONIGHT AND MONDAY OHZ049-050
WINTER WX ADVISORY TONIGHT AND MONDAY OHZ039>041-048
PA...WINTER STORM WARNING TODAY THRU MONDAY PAZ031
WINTER STORM WARNING TONIGHT AND MONDAY PAZ020-021-029-030-032
WINTER WX ADVISORY TONIGHT AND MONDAY PAZ013-014-022-023
WV...WINTER STORM WARNING TODAY THRU MONDAY WVZ004-012-021-022-023-041
WINTER STORM WARNING TONIGHT AND MONDAY WVZ001>003.MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 545 AM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY WINTER STORM WARNING THROUGH MONDAY FOR MOST OF THE AREA...EXCEPT FOR A FEW COUNTIES WELL NORTH OF PITTSBURGH...AND IN NORTH CENTRAL OHIO. TOTAL SNOW ACCUMULATIONS BY 4 PM MONDAY RANGE FROM 26 INCHES IN PRESTON...TUCKER...AND GARRETT COUNTY IN THE SOUTH...TO 10 INCHES IN PITTSBURGH...AND JUST 4 INCHES IN EXTREME NORTHERN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... THE SNOW STORM WILL END BY MIDNIGHT MONDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5343230, 5343231, 5343232, 5343233, 5343234, 5343235, 5343236.